Objective: Despite a rapidly growing literature on the efficacy of the selective serotonin reuptake inhibitors (SSR) in the treatment of juvenile psychiatric disorders, relatively little is described about emotional, behavioral, and cognitive adverse effects associated with their use. To this end we completed a retrospective analysis of medical charts to determine the incidence, nature, and clinical correlates of treatment emergent adverse effects in the behavioral, cognitive, and emotional domains. Methods: We systematically evaluated the medical charts of children treated with SSRI for depressive or obsessive-compulsive disorders for a mean (±SD) of 26.9 ± 20.8 months to determine the incidence, nature, and clinical correlates of treatment emergent psychiatric adverse events (PAE). Charts were reviewed for diagnoses, type and dose of SSRI and adjunct medication, specific type of PAE, and time to onset and offset of PAE. Results: In total, 82 charts of children and adolescents (mean age 12.2 ± 3.2 years) were examined. PAE occurred in 22% of children and were most commonly related to disturbances in mood. PAE were not associated with psychiatric diagnosis(es), age, sex, concurrent medications, doses or specific serotonin reuptake inhibitors. The onset of PAE was observed typically 3 months after SSRI exposure (median = 91 days). Although PAE diminished with SSRI discontinuation, those that emerged early in treatment diminished significantly more rapidly than those that emerged later (median offset was 10 and 49 days, respectively). Re-exposure to an SSRI resulted in another PAE in 44% (n = 18) of the group. Conclusion: Based on the retrospective review of medical charts, youth receiving SSRI appear to be at risk for treatment emergent PAE and recurrence with re-exposure to an SSRI. Prospective longer term studies evaluating the course and prognosis of youths manifesting PAE to SSRI are necessary.
|Number of pages||10|
|Journal||Journal of Child and Adolescent Psychopharmacology|
|State||Published - 2003|